Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 273, NWS Atlanta, GA

May 15, 2009Houston County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 15, 2009, 4:53 PM EDT for Houston County, Georgia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2009, 4:53 PM EDT (20:53 UTC)
Expired
May 15, 2009, 5:45 PM EDT
In force
52 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Houston County, GA

The radar

The Robins AFB radar (KJGX), 46 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
607 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 152053
SVRFFC
GAC153-152145-
/O.NEW.KFFC.SV.W.0273.090515T2053Z-090515T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
453 PM EDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN CENTRAL GEORGIA

* UNTIL 545 PM EDT

* AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH.  THIS STORM WAS LOCATED NEAR PERRY...MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GROVE
  PARK...MOSS OAK AND MEADOWDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3235 8382 3249 8377 3251 8358 3235 8362
TIME...MOT...LOC 2053Z 098DEG 12KT 3244 8371

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:43 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 15, 3:43 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
343 PM EDT FRI MAY 15 2009

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
SURFACE HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL CONTINUE TO
PRODUCE A MOIST SOUTHERLY WIND FLOW OVER THE REGION INTO SUNDAY.
THIS AHEAD OF A COLD FRONT...CURRENTLY PUSHING INTO THE CENTRAL
PLAINS...AND PROGGED BY NAM AND GFS TO APPROACH THE AREA ON SATURDAY...THEN
PUSH ACROSS THE FORECAST AREA ON SUNDAY. AS A RESULT...WILL CONTINUE
TO EXPECT INCREASING RAIN CHANCES FROM EARLY SATURDAY THROUGH SUNDAY
AFTERNOON. IT APPEARS THE DRIVING UPPER DYNAMICS WILL BE A LONG WAVE
TROUGH THAT STRETCHES SOUTHWARD FROM CANADA...WITH AN ASSOCIATED
VORTICITY MAXIMUM TRACKING ACROSS MAINLY THE GREAT LAKES REGION OVER
THE WEEKEND. WITH THE GREATER UPPER SUPPORT WELL NORTH... AND ONLY
MODERATE INSTABILITIES OF 1500-2000 CAPES AND -3 TO -5 LIS IN PLACE
OVER THE WEEKEND... WOULD EXPECT ASSOCIATED CONVECTION AHEAD AND
ALONG THE FRONT TO BE MOSTLY BELOW SEVERE LIMITS. HOWEVER...WE CAN
NEVER RULE OUT A FEW SEVERE STORMS WITH A FRONTAL BOUNDARY PUSHING
INTO THE AREA AT THIS TIME OF YEAR. SO FAR SPC IS ONLY MENTIONING
GENERAL THUNDERSTORMS FOR GEORGIA ON SATURDAY AND SUNDAY...AND
THIS LOOKS REASONABLE AT THIS TIME. AS THE FRONT PUSHES INTO NORTH
GEORGIA SATURDAY NIGHT...EXPECT ONGOING CONVECTION TO WEAKEN INTO
SUNDAY MORNING WITH LACK OF HEATING. STORMS WILL BECOME MORE ACTIVE
AGAIN ON SUNDAY OVER CENTRAL GEORGIA AS THE FRONT PROVIDES A FOCUS
DURING DAYTIME HEATING. IT APPEARS ON SUNDAY...THE STRONGER STORMS
WILL LIKELY BE ALONG AND SOUTH OF A WEST POINT TO MILLEDGEVILLE TO
AUGUSTA LINE BY SUNDAY AFTERNOON...WITH THIS THREAT PUSHING INTO
SOUTH GEORGIA WITH THE FRONT SUNDAY EVENING. OVERALL RAINFALL
AMOUNTS SHOULD BE GENERALLY ONE INCH OR LESS THROUGH THE EVENT.
HAVE LEANED TOWARD PERSISTENCE FOR LOWS TONIGHT...THEN TOWARD THE
MAV NUMBERS REMAINING PERIODS.

.LONG TERM /MONDAY THROUGH FRIDAY/...
EXPECT CLEARING CONDITIONS BY EARLY MONDAY IN THE WAKE OF THE COLD
FRONT AS HIGH PRESSURE AND A COOLER/DRIER AIRMASS ADVECTS DOWN FROM
THE NORTH. SIMILAR TO PREVIOUS MODEL RUNS...GFS AND ECMWF CONTINUE
TO SHOW A LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTH CENTRAL
GULF ON TUESDAY-TUESDAY NIGHT...POSSIBLY SOMEWHERE ALONG THE OLD
FRONTAL BOUNDARY THAT CAME THROUGH ON SUNDAY. AT THIS TIME OF
YEAR...THE ORIGINATING REGION FOR TROPICAL STORMS IS OVER THE
GULF AND GENERALLY ALONG OLD FRONTAL BOUNDARIES. BOTH GFS AND
ECMWF HINT AT MEANDERING THIS SYSTEM OVER THE GULF THROUGH THE
WORK WEEK...THEN POSSIBLY BRINGING THE SYSTEM INLAND SOMEWHERE
ALONG THE NORTH CENTRAL GULF COASTAL REGION LATE INTO THE WEEKEND.
WILL HAVE TO MONITOR THIS POTENTIAL CLOSELY WITH LATER RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          65  82  64  71  47 /  20  60  70  70  30
ATLANTA         66  80  63  68  48 /  20  70  60  70  30
BLAIRSVILLE     61  74  60  63  40 /  20  80  80  70  20
CARTERSVILLE    63  82  60  63  46 /  20  70  70  70  20
COLUMBUS        67  84  65  73  52 /  20  70  50  60  40
GAINESVILLE     64  77  60  66  46 /  20  70  70  70  30
MACON           65  84  66  80  51 /  20  60  50  70  50
ROME            65  83  63  67  46 /  20  80  80  60  10
PEACHTREE CITY  64  82  64  69  44 /  20  70  60  70  30
VIDALIA         65  84  66  81  54 /  20  40  40  70  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, May 15, 5:00 AM EDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT FRI MAY 15 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS EXPECTED ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
HIGH PRESSURE ALOFT WILL WEAKEN TODAY WHILE A WEAK SURFACE PRESSURE
PATTERN CONTINUES ACROSS THE AREA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE GUSTY WINDS AND
LIGHTNING ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON INTO
TONIGHT.

.DISCUSSION...
A MOIST AIRMASS WILL CONTINUE OVER THE AREA TODAY. THE AIRMASS WILL
BECOME INCREASINGLY UNSTABLE THIS AFTERNOON WITH CAPES OF 1000 TO
1500 AND LIFT INDICES OF MINUS 3 TO MINUS 7. A FEW STORMS WILL GET
STRONG AS THE UPPER RIDGE WILL BE WEAKER TODAY. HOWEVER...THE LACK
OF A WELL DEFINED LIFTING MECHANISM WILL BE AN INHIBITING FACTOR
FOR SEVERE THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. THERE IS A
CHANCE OF THUNDERSTORMS OVER CENTRAL GEORGIA MONDAY...AND WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BDL

In the hours before

Special weather statement, May 15, 2:54 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT FRI MAY 15 2009

GAZ076-085-086-151945-
254 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
JOHNSON...EMANUEL AND JEFFERSON COUNTIES UNTIL 345 PM EDT...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR BLUNDALE...MOVING NORTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
JOHNSON...EMANUEL AND JEFFERSON COUNTIES THROUGH 345 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE DELLWOOD...BLUNDALE...
KITE...NEW HOME AND BARTOW. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, May 15, 4:17 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
417 PM EDT FRI MAY 15 2009

GAZ006-008-152045-
417 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
UNION AND FANNIN COUNTIES UNTIL 445 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN FANNIN COUNTY NEAR
CULBERSON...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
UNION AND FANNIN COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
Special weather statement, May 15, 4:18 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
418 PM EDT FRI MAY 15 2009

GAZ006-008-152045-
418 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
UNION AND FANNIN COUNTIES UNTIL 445 PM EDT...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHEASTERN FANNIN COUNTY NEAR
CULBERSON...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
UNION AND FANNIN COUNTIES THROUGH 445 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE CULBERSON AND WESTERN PARTS OF LAKE BLUE
RIDGE. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 15, 4:24 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT FRI MAY 15 2009

GAZ105-106-108-152115-
424 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 50 MPH WINDS IN
CRISP...WILCOX AND DOOLY COUNTIES UNTIL 515 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED NEAR HATLEY...MOVING NORTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
CRISP...WILCOX AND DOOLY COUNTIES THROUGH 515 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE PITTS...HATLEY...SEVILLE...EAST
CRISP...PLEASANT VIEW...TIPPETTVILLE AND TREMONT. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, May 15, 4:38 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT FRI MAY 15 2009

GAZ084-152115-
438 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WILKINSON
COUNTY UNTIL 515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MCINTYRE...MOVING NORTHWEST AT 20 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS WILKINSON COUNTY...INCLUDING AREAS AROUND
TOOMSBORO...IRWINTON...MCINTYRE...MCINTYRE...IVEY AND GORDON.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. ALSO...HEAVY
DOWNPOURS WITH THIS STORM MAY CAUSE LOCAL FLOODING OF LOW LYING AREAS
Special weather statement, May 15, 4:42 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EDT FRI MAY 15 2009

GAZ080-081-093>095-152115-
442 PM EDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN TAYLOR...
MACON...HOUSTON...PEACH AND CRAWFORD COUNTIES UNTIL 515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER CLINCHFIELD...MOVING NORTHWEST
AT 10 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS TAYLOR...MACON...HOUSTON...PEACH AND
CRAWFORD COUNTIES...INCLUDING AREAS AROUND GROVE PARK...
CLINCHFIELD...GROVANIA...HAYNEVILLE...ELKO...SAND BED...KATHLEEN...
HOUSTON LAKE...MOSS OAK...PERRY...FRIENDSHIP...MEADOWDALE...SAINT
LOUIS...MARSHALLVILLE AND LAKEWOOD. RESIDENTS IN THIS AREA SHOULD
STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY. HEAVY DOWNPOURS WITH THESE STORMS COULD
CAUSE LOCAL FLOODING.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 5:47 PM EDTSevere Thunderstorm WarningFFCDooly28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.